The study of 36 cases of nodal tachycardia with block revealed that digitalis was the etiological factor in 29. Toxicity was estimated to be present in 27 of these 29 patients, but in 2 others it occurred as a transitional stage in the reversion of ectopic nodal tachycardias (without conduction disturbances). Nodal tachycardia was detected after initial digitalization in more than one half of the patients. When it appeared after operation, the arrhythmia was probably related to surgical trauma per se, since it was as frequent in digitalized as in nondigitalized pre-surgical patients. Arteriosclerotic heart disease was the most frequent etiological cause; in this group, only one individual was not digitalized before the appearance of the arrhythmia. The acetyl strophanthidin test was carefully performed in selected patients so as to determine whether the ectopic tachycardia was spontaneous or drug induced. Bizarre toxic rhythms were induced with small doses of this preparation, thus permitting a differentiation from spontaneous tachycardias. The hazards of this drug should be kept in mind. The infrequency with which rapid nodal rhythm with conduction disturbances has been described has been due, in part, to the fact that several of its forms have been classified under different headings, and, in part, to the difficulty in making the correct diagnosis when varying exit blocks coexisted with atrial fibrillations. In such cases the tracings might be considered simply as instances of fibrillation with irregular response.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine